How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16303
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

I have an 11 year old old English bulldog and he is

Customer Question

I have an 11 year old old English bulldog and he is obviously suffering from extreme arthritic pain. He is currently on gabapentin and tramadol and was taking rimadyl until 2 days ago. He has not been improving with his current regimine so my vet said to take him off of the rimadyl and start prednisone in 5 days. I am just wondering if I could start the prednisone earlier than that. I just can't stand to see him hurt so much. Also, is it ok to give him melatonin to help him sleep?
Submitted: 3 months ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 3 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with today. I do apologize that your question was not answered before. Different experts come online at various times; I just came online, read about your wee one’s situation, and wanted to help.

Poor lad!

In regards ***** ***** question, it is ideal to have a delay period between the use of steroids and Rimadyl. The reason is because these drugs share the same pathways and if both are in the system at once, we can see an increase in adverse side effects (ie GI upset, vomiting, stomach ulcers, etc). Therefore, if he can wait it would be best, ***** ***** we have to increase the doses of his other medications (depending how much he is getting per kilogram of his weight) or the frequency (ie Tramadol can be given every 8 hours if need be). As well, you could try the Melatonin at a low dose (0.1 mg/kg daily orally) to calm him.

Finally, we can sometimes start the second drug after 48 hours if a dog is severely uncomfortable and on the top dose of their other meds, but in those cases we'd want to pre-treat with an antacid (ie Pepcid (More Info/Dose @http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid), Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac), etc) to reduce the stomach effects.

Kind regards,

Dr. B.

----------------------------------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. **Afterwards, I would be grateful if you would rate my service by clicking on the "Rate my Expert' button at the top of the page as this is the only way I am credited for helping you. Thank you for your feedback!: )

Customer: replied 3 months ago.
Thank you for your reply, he is 73lbs right now and on 150mg of tramadol every 8 hrs. Last night I gave him 3 mg of melatonin at 8:30pm and he rested until 11pm. He cried most of the night until I finally gave him another 3 mg of melatonin at 2am. According to you calculations this is too much for him, but it seems to be the only thing that calms him enough to get some sleep. Any suggestions? And I will try to wait a few more days on the prednisone.
Expert:  Dr. B. replied 3 months ago.

Hi again,

That is quite a high tramadol dose, as he can only have up to 165mg each time. If he was still struggling overnight with that high dose if melatonin ( which we need reduced) then either you can try giving that bit more of Tramadol but otherwise you may need to ring his vet or have his local ER vet start bupenorphine until he can start the steroids safely.

Best regards,

Dr. B